Hair loss as a result of meds or just age?
Oct 26, 2005
I am in my early 30s and have been HIV+ for four years. I have been taking Truvada and Sustiva for the last two years and was on Trizavir and Sustiva prior to that. I have recently noticed that the hair at my temples seems to be receding and I wonder if it is as a result of the HIV, my meds or just plain age? Have you encountered other patients with similar complaints? Also, are there any meds that you can recommend that I can try to combat this problem? Thank you for your answer and for your work on this Web site. It is greatly appreciated.
Response from Dr. Henry
That issue comes up fairly frequently. As patients are aging and are often on multiple HIV and other drugs it is often hard to pin down if a particular drug or combination causes increased hair loss. In the past indinavir was linked to some more skin/hair problems. Azt and possibly 3TC also seems to be increase hair loss in a small subset of patients in my experience. Whether FTC (part of Truvada) shares that property with its close cousin 3TC is unclear to me. Since it can cause some skin pigmentation it may have some effect on hair follicles or skin in other ways but firm data is limited. Your regimen is in widespread use and reports of excessive hair loss remain low but it is still early (these drugs will be used for many years/decades) and the reporting process after drug approval is far from perfect. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Happens If Genital Herpes Goes Untreated?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- What Are Other Names For Toxoplasmosis?
- What Are Long Term Effects For Genital Herpes?
- Type Of Doctor That Treats Gonorrhea
- Syphilis And The Immune System
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.